Alert archive / Pennsylvania / Lake Effect Snow Advisories in 2013
Lake Effect Snow Advisory 13, NWS Cleveland, OH
NWS Cleveland, OH issued this lake effect snow advisory at Dec 26, 2013, 4:01 AM EST for Erie County, Pennsylvania. It was in force for 17 hr.
The area
The counties it named.
The facts
- Issued
- Dec 26, 2013, 4:01 AM EST (09:01 UTC)
- Expired
- Dec 26, 2013, 9:24 PM EST
- In force
- 17 hr
- Issued by
- NWS Cleveland, OH
County Erie County, PA
The radar
The Buffalo radar (KBUF), 145 km from the middle of the area, began a volume at 08:58 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What forecasters said that day
The local office's own words before this lake effect snow advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cleveland, OH wrote its last area forecast discussion before this lake effect snow advisory went out at Dec 25, 11:48 PM EST, 4 hours 13 minutes earlier.
Area forecast discussion, Dec 25, 11:48 PM EST, 4 hours 13 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE CLEVELAND OH 1148 PM EST WED DEC 25 2013 .SYNOPSIS... A COLD FRONT WILL MOVE ACROSS THE AREA LATE TONIGHT AND THURSDAY MORNING. HIGH PRESSURE WILL BUILD OVER THE AREA ON FRIDAY...THEN DRIFT SOUTH TO THE TENNESSEE VALLEY BY SATURDAY AND CONTINUE TO MOVE SOUTH. A COLD FRONT OVER THE NORTHERN GREAT LAKES ON SATURDAY WILL MOVE SOUTHEAST TOWARD THE FORECAST AREA FOR LATE IN THE WEEKEND. && .NEAR TERM /UNTIL 6 AM THURSDAY MORNING/... FIRST ROUND OF SNOW HAS MOVED EAST OF NW PA. RADAR SHOWS NEXT ROUND OF SNOW WITH THE COLD FRONT NOW ABOUT HALFWAY ACROSS LWR MI. RAMPING UP OF POPS IN THE NW STARTING AROUND 04Z STILL SEEMS REASONABLE. THIS COLD FRONT HAS A STRONG TROUGH ALOFT ASSOCIATED WITH IT AND A FAIR AMOUNT OF MOISTURE. HOWEVER...SNOW ACCUMULATION TONIGHT WILL BE MAINLY AN INCH OR LESS. TEMPERATURES TONIGHT LOOK TO REMAIN STEADY OR SLOWLY RISE IN THE SOUTHWEST FLOW AHEAD OF THE FRONT. && .SHORT TERM /6 AM THURSDAY MORNING THROUGH SATURDAY NIGHT/... SOME RESIDUAL SNOW IN THE MORNING OVER NE OH AND NW PA...LESS THAN AN INCH ADDITIONAL. SOME SNOW SHOWERS WILL DEVELOP MAINLY EAST OF CLE IN THE WESTERLY FLOW THURSDAY AFTERNOON...HOWEVER...SOME SURFACE RIDGING AND WARM ADVECTION WILL BE OCCURRING. AT THIS TIME NOT THINKING THE SNOW WILL GET OUT OF CONTROL. HOWEVER...ERIE COUNTY PA COULD GET SEVERAL INCHES OF SNOW ON THURSDAY INTO THURSDAY NIGHT. WILL MENTION IN THE HAZARDOUS WEATHER OUTLOOK. AT THIS TIME LEANING AGAINST A LAKE EFFECT SNOW ADVISORY. THE THREAT OF SNOW SHOWERS WILL DECREASE IN THE SNOW BELT THURSDAY NIGHT AS THE FLOW BECOME SOUTHWEST. ELSEWHERE THURSDAY NIGHT IT WILL BE DRY. ON FRIDAY IT WILL BE DRY IN THE FORECAST AREA WITH HIGH PRESSURE OVER THE OHIO VALLEY. SOME SNOW SHOWERS COULD BE LINGERING ON EASTERN LAKE ERIE. HIGH PRESSURE OVER THE OHIO VALLEY WILL MOVE EAST OVER THE WEEKEND AS A FRONTAL SYSTEM OVER THE NORTHERN LAKES HEADS TOWARDS THE SOUTHERN LAKES. THE FRONT IS MOVING SLOWLY SOUTH AND THE AIRMASS IS FAIRLY DRY...SO WILL KEEP IT DRY ON SUNDAY. && .LONG TERM /SUNDAY THROUGH WEDNESDAY/... THE LONG TERM BEGINS ON SUNDAY WITH THE GFS AND ECMWF IN FAIRLY GOOD AGREEMENT HOWEVER BY MONDAY NIGHT DIVERGENCE INCREASES. TO START...SUNDAY THE MODELS SHOW THE NORTHERN OHIO VALLEY BETWEEN SYSTEMS WITH ONE MOVING THROUGH THE SOUTHEASTERN STATES THAT WILL POSSIBLY PUSH SOME MOISTURE INTO THE AREA FROM THE SOUTH ALTHOUGH CURRENT RUNS SUGGEST NO. THEN THERE WILL BE A COLD FRONT TO OUR NORTHWEST WITH IMPULSES MOVING NORTHEAST ALONG THE BOUNDARY FROM THE MIDWEST THROUGH THE CENTRAL LAKES. THIS FIRST COLD FRONT WILL MOVE THROUGH SUNDAY AFTERNOON WITH THINNING MOISTURE ASSOCIATED WITH IT. THE REAL COLD AIR WILL MOVE IN SUNDAY NIGHT/MONDAY MORNING WITH A SECONDARY FRONT TAKING 850MB TEMPS TO -18C BY MONDAY EVENING IF NOT A BIT SOONER. THE GFS THEN MOVES A LOW THROUGH THE LAKES AND BRINGS WARM ADVECTION TO THE REGION WHILE THE ECMWF PLUNGES THE REGION FURTHER INTO THE COLD AIR WITH -20 TO -22C AT 850MB OVER THE LAKE AT 12Z TUESDAY. BELIEVE THE COLD ECMWF HERE SO WOULD EXPECT A LAKE EFFECT EVENT TO GET GOING LATE SUNDAY NIGHT INTO MONDAY WITH ONSHORE FLOW. HIGH PRESSURE WILL DROP TO OUR SOUTH THROUGH THE TENNESSEE VALLEY TO THE SOUTHEAST BY TUESDAY NIGHT. WILL HAVE LIKELY POPS MONDAY AND MONDAY NIGHT BUT WILL BACK OFF TO CHANCE POPS TUESDAY ACROSS THE SNOW BELT. ANOTHER SYSTEM MOVES THROUGH MID WEEK SO WILL HAVE CHANCE POPS AREA WIDE WEDNESDAY. && .AVIATION /06Z THURSDAY THROUGH MONDAY/... LIFT WITH THE FIRST UPPER LEVEL TROUGH IS EAST OF THE REGION. THIS WILL PROVIDE A LULL IN THE FLURRY/VERY LIGHT SNOW ACTIVITY UNTIL THE NEXT TROUGH MOVES INTO THE AREA FROM THE WESTERN GREAT LAKES. THE SNOW MAY BEGIN AS EARLY AS 07Z ACROSS NW OHIO WITH THE ACCUMULATING SNOWFALL ARRIVING FROM 09Z TO 12Z. THIS 3 TO 4 HOUR WINDOW OF ACCUMULATING SNOWFALL WILL PROGRESS EASTWARD ACROSS THE REGION DURING THE MORNING....REACHING THE CENTRAL AREAS 11Z TO 15Z...AND EASTERN AREAS 14Z TO 18Z. SNOWFALL RATES MAY REACH A HALF AN INCH PER HOUR WHICH WOULD PRODUCE UP TO 2 INCHES FOR A FEW LOCATIONS. SO AS THE TROUGH APPROACHES OVERNIGHT THE CEILINGS WILL CONTINUE TO LOWER. AS THE ACCUMULATING SNOW BEGINS WE EXPECT TO SEE A 3 TO 4 HOUR WINDOW OF IFR CONDITIONS. AS GUSTY WESTERLY WINDS ARRIVE LATE MORNING INTO EARLY AFTERNOON CEILINGS WILL IMPROVE. ALTHOUGH MVFR CONDITIONS WILL LIKELY PERSIST UNTIL ABOUT 18Z ACROSS NW OHIO AND CLOSER TO 00Z FRIDAY OVER THE EAST. IN THE VICINITY OF KERI CONDITIONS WILL REMAIN LOW END MVFR/IFR AS LAKE EFFECT SNOW SHOWERS START UP. THE LAKE EFFECT SNOW MAY DEVELOP AS EARLY AS 18Z AND WOBBLE IN THAT AREA INTO THE EVENING. .OUTLOOK...NON VFR NW PA IN LAKE EFFECT SNOW SHOWERS THURSDAY NIGHT. NON VFR POSSIBLE ELSEWHERE LATE THURSDAY NIGHT AND FRIDAY && .MARINE... SMALL CRAFT WILL LIKELY BE NEEDED FOR THURSDAY BUT FOR NOW...GENERALLY LIGHT SOUTH TO SOUTHWEST FLOW ON THE LAKE WITH HIGH PRESSURE ALONG THE EAST COAST AND LOW PRESSURE IN ONTARIO. A WARM FRONT WAS LIFTING NORTHEAST ACROSS THE LAKE AND TOUCHING OFF LIGHT SNOW FROM NORTHERN OHIO...ACROSS THE LAKE AND POINTS NORTH. A SURFACE TROUGH AND ASSOCIATED UPPER AIR DISTURBANCE WILL MOVE ACROSS THE REGION OVERNIGHT. THURSDAY A COLD FRONT WILL APPROACH FROM THE NORTHWEST AS HIGH PRESSURE MOVES ACROSS THE LOWER OHIO VALLEY. THE GRADIENT BETWEEN THE TWO SYSTEM WILL CAUSE WINDS TO INCREASE ON THE LAKE FROM THE SOUTHWEST AT AROUND 20 KNOTS. THIS SHOULD ALLOW WAVES TO BUILD TO 4 TO 5 FEET CENTRAL AND EAST. THE GRADIENT WILL RELAX THURSDAY NIGHT ALLOWING WAVES TO DROP BACK TO UNDER 4 FEET. NEXT BEST SHOT AT SMALL CRAFT HEADLINES WILL BE LATE SUNDAY THROUGH MONDAY AS FLOW TURNS NORTHWEST BEHIND A COLD FRONT AT 15 TO 25 KNOTS. && .CLE WATCHES/WARNINGS/ADVISORIES... OH...NONE. PA...NONE. MARINE...NONE. && SYNOPSIS...KIELTYKA NEAR TERM...ADAMS/KIELTYKA SHORT TERM...KIELTYKA LONG TERM...TK AVIATION...MULLEN MARINE...TK
Hazardous weather outlook, Dec 25, 3:48 PM EST, 12 hours 13 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CLEVELAND OH 348 PM EST WED DEC 25 2013 OHZ003-006>013-017>023-027>033-036>038-047-262100- LUCAS-WOOD-OTTAWA-SANDUSKY-ERIE OH-LORAIN-CUYAHOGA-LAKE-GEAUGA- HANCOCK-SENECA-HURON-MEDINA-SUMMIT-PORTAGE-TRUMBULL-WYANDOT-CRAWFORD- RICHLAND-ASHLAND-WAYNE-STARK-MAHONING-MARION-MORROW-HOLMES-KNOX- 348 PM EST WED DEC 25 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL OHIO...NORTHEAST OHIO AND NORTHWEST OHIO. .DAY ONE...THIS AFTERNOON AND TONIGHT. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. LEZ061-142>149-162>169-262100- LAKE ERIE OPEN WATERS FROM RIPLEY TO BUFFALO NY- MAUMEE BAY TO RENO BEACH OH-RENO BEACH TO THE ISLANDS OH- THE ISLANDS TO VERMILION OH-VERMILION TO AVON POINT OH- AVON POINT TO WILLOWICK OH-WILLOWICK TO GENEVA-ON-THE LAKE OH-GENEVA- ON-THE-LAKE TO CONNEAUT OH-CONNEAUT OH TO RIPLEY NY- LAKE ERIE OPEN WATERS FROM MAUMEE BAY TO RENO BEACH- LAKE ERIE OPEN WATERS FROM RENO BEACH TO THE ISLANDS- LAKE ERIE OPEN WATERS FROM THE ISLANDS TO VERMILION- LAKE ERIE OPEN WATERS FROM VERMILION TO AVON POINT- LAKE ERIE OPEN WATERS FROM AVON POINT TO WILLOWICK- LAKE ERIE OPEN WATERS FROM WILLOWICK TO GENEVA-ON-THE-LAKE- LAKE ERIE OPEN WATERS FROM GENEVA-ON-THE-LAKE TO CONNEAUT- LAKE ERIE OPEN WATERS FROM CONNEAUT OH TO RIPLEY NY- 348 PM EST WED DEC 25 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR LAKE ERIE. .DAY ONE...THIS AFTERNOON AND TONIGHT. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. OHZ014-089-PAZ001>003-262100- ASHTABULA INLAND-ASHTABULA LAKESHORE-NORTHERN ERIE-SOUTHERN ERIE- CRAWFORD PA- 348 PM EST WED DEC 25 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST OHIO AND NORTHWEST PENNSYLVANIA. .DAY ONE...THIS AFTERNOON AND TONIGHT. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. SOME LAKE EFFECT SNOW IS EXPECTED THURDAY INTO THURSDAY NIGHT. THE HIGHEST AMOUNTS EXPECTED ARE IN ERIE COUNTY PENNSYLVANIA WITH 2 TO 4 INCHES ON THURSDAY AND ANOTHER INCH OR TWO THURSDAY NIGHT. ELSEWHERE SEVERAL INCHES OF SNOW WILL OCCUR. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
The office that day
Everything else NWS Cleveland, OH issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Dec 26, 4:00 AM EST | Small Craft Advisory | CLE | 60 hr |
Nearby
Lake Effect Snow Advisories in Pennsylvania, 2013Every lake effect snow advisory in 2013
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive.